, Volume 88, Issue 4, pp 403-419

Acute dystonia induced by neuroleptic drugs

Rent the article at a discount

Rent now

* Final gross prices may vary according to local VAT.

Get Access

Abstract

About 2.5% of patients treated with neuroleptic drugs develop acute dystonia within 48 h of commencing therapy. The symptoms remit on drug withdrawal or following anticholinergic therapy. Acute dystonia can also be reliably induced in many primate species by neuroleptic treatment with comparable time course, symptomatology and pharmacological characteristics to those observed in man. In general, New World monkeys appear more susceptible to acute dystonia than Old World primates. It is at present not clear whether all primates, including man, would exhibit dystonia if a sufficiently high dose of neuroleptic was administered. Alternatively, some unknown, possibly species-specific or even genetic, factors may determine an individual's susceptibility to develop dystonia. Use of a rodent model of dystonia might enable more detailed analysis of biochemical correlates of dystonic behaviour. Whilst rodents do not exhibit overt dystonic behaviour after neuroleptic treatment, they may develop oral dyskinesias which bear a close pharmacological similarity to dystonia in man and primates. However, it is not known whether chewing induced by neuroleptic drugs in rats resembles acute dystonia in primates or whether this is another movement disorder possibly unique to rodent species. The pathophysiology of acute dystonia remains unknown, but may involve striatal dopaminergic and cholinergic function. In view of the close similarity between dystonia in man and other primates, studies on the mechanisms whereby neuroleptic drugs cause acute dystonic reactions in monkeys may give some clues to the pathogenesis of spontaneous dystonia in man.